Kansas, 2017

Hail in Kansas, June 26, 2017

June 26, 2017 · NWS DDC · 3 events in 2 counties and zones

A jet streak within the northwest flow aloft extended from South Dakota into northern Missouri, and this perturbation was pushing southeast. A weak frontal push at the surface aided in convective initiation and severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A jet streak within the northwest flow aloft extended from South Dakota into northern Missouri, and this perturbation was pushing southeast. A weak frontal push at the surface aided in convective initiation and severe storms. Longer lived storms had hail up to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 5:14 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 26, 5:14 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Mon Jun 26 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 157 PM CDT Mon Jun 26 2017

Early this afternoon, northwest flow aloft was occurring across
western Kansas. There was a jet streak within this flow aloft
extending from South Dakota into northern Missouri, and this
perturbation was pushing southeast. A weak frontal push at the
surface could be identified in the observations at 18z, and GOES-16
visible satellite confirmed growing cumulus field along this
boundary across southwest Nebraska. At 1830z, a small severe storm
had developed in the Holdrege area, which was moving almost due
south. For late today and tonight, will be carrying 20-30 POPs up
along I-70 as this activity is expected to continue to expand a
little bit in coverage where cumulus was forming west of this
initial storm toward Holyoke, CO (and points southwest from there to
the Palmer Divide). There is not the upper support farther west to
warrant a prolonged cluster of severe convection. Numerous runs of
the HRRR so far today show a general lackluster performance of
convection from this region as it moves southeast through the late
afternoon and by evening, dissolve convection all together just
about everywhere by sunset.

Also watching a mesoscale area of surface convergence across far
southwest KS, but again the short-term convective allowing models
(CAMs) just do not suggest much in the way of sustainability of any
convection down in that area. Nevertheless, will maintain some 15-20
POPs across the rest of southwest KS as any little zone of
convergence could initiate a storm that grows into something fairly
strong, if not borderline severe, in the area south of the Arkansas
River. Any longer lived storms up north could produce up to ping
pong or even golfball size hail before weakening.

Going into Tuesday, the flow pattern changes to more of a west-
northwest pattern, but the surface flow pattern will be radically
different as a substantial leeside trough takes shape. The increased
pressure gradient will lead to 20 to 30 mph winds developing by late
morning and continuing into the afternoon. Lee trough convergence
will strengthen, and this will be the area of focus for any late day
convection. This convergence zone will likely extend from far
northeast Colorado down to northeastern New Mexico. The upper flow
pattern favors more aggressive elevated mixed layer
development/capping, so lee trough convection may have a difficult
time becoming sustained the farther south one goes.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM CDT Mon Jun 26 2017

Mid to late week looks to be fairly active as far as the large scale
pattern is concerned as it relates to severe weather potential
across the Central Plains. A largely zonal upper tropospheric
pattern will be in place, with the global models showing an 80-90
knot 250mb jet translating east through the pattern late Wednesday
into Thursday. A lead shortwave trough late Tuesday Night will push
a front east and south into northern Kansas by Wednesday. The
aforementioned jet streak moving into Colorado late in the day
Wednesday should favor post-frontal upslope easterly flow into
northeastern Colorado, which will be in the mid tropospheric
baroclinic zone. We would be looking for severe convection to form
back in the upslope area in addition to the front itself which
should stall out somewhere from southwest into north
central/northeast KS. The problem for southwest KS as far as
widespread severe potential goes is the cap. There will most likely
be a sharp southern cutoff to convective activity. Highest POPs
Wednesday will be in the north as a result. The CAPE/Shear
environment would favor supercell storms with good 850-500mb
crossovers. The initial jet streak late Wednesday will push east,
but it will be followed by another perturbation rippling through the
pattern. Mid level temperatures across western KS should be cooler,
and if the front does not push too far south into the warm
temperatures aloft, another severe weather event will likely unfold
across Kansas. The overall CAPE/Shear environment looks identical
to, if not a bit better than Wednesday. These two days look the best
for severe weather in our region (mainly eastern counties) during
this Long Term range. On Friday, there is global model consensus
that the surface front will push down into Oklahoma with the
emphasis for severe storms down in that area. We should see quite a
bit cooler temperatures Friday as a result.  Saturday and Sunday are
initially looking potentially wetter as post-frontal moist low level
winds resume in a general west-northwesterly flow pattern aloft.
It's really too early to tell how the 4th of July will fare at this
point, given the obvious model uncertainty in the D+8 to 10 range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM CDT Mon Jun 26 2017

In the short term the biggest uncertainty is the isolated storms
in portions of northwest and north central Kansas along with
southeast Colorado. Latest forecast may have a VCTS around HYS
through 02Z however it looks like GCK and DDC should be storm
free. Looking ahead the winds will start to pick up for all the
airports at around 18Z tomorrow with around 20 kts sustained out
of the south and gusts up to 30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  89  70  94 /  20  10  10  10
GCK  62  92  68  94 /  20  10  10  10
EHA  62  91  67  95 /  20  10  20  10
LBL  64  91  69  97 /  20  10  10  10
HYS  61  88  70  93 /  30  10  20  10
P28  64  89  71  96 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Jun 26, 3:42 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Mon Jun 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-270945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Mon Jun 26 2017 /342 AM MDT Mon Jun 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to scattered thunderstorms are expected to develop after
3 pm. with coverage favoring the northern counties. Some storms
will be strong to severe, with large hail up to golfball size and
wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will remain possible each day. Coverage will favor
the northern counties Tuesday afternoon and evening, and the
northeast zones Wednesday and Thursday. Each day, the strongest
storms will likely become severe producing large hail and damaging
winds. Strong south winds are expected Tuesday, gusting near
40 mph at times. Seasonably hot temperatures will return Wednesday
and Thursday.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scott

When
June 26, 6:27 PM CST
Where
Scott County, 0.69 mi S of Scott State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
38.670, -100.920

Hail, Scott

When
June 26, 6:36 PM CST
Where
Scott County, 4.67 mi SSW of Scott State Park
Measured
3 in hail
Reported by
Public
Coordinates
38.620, -100.960

Hail, Stevens

When
June 26, 7:34 PM CST
Where
Stevens County, 4.29 mi SSW of Moscow
Measured
0.88 in hail
Reported by
Public
Coordinates
37.270, -101.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711341, 711342, 711343.